Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 76, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 27, 2016, 5:03 PM MST for Coconino County, Navajo County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2016, 5:03 PM MST (00:03 UTC)
- Expired
- Sep 27, 2016, 5:45 PM MST
- In force
- 42 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 50 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
743 WUUS55 KFGZ 280003 SVRFGZ AZC005-017-280045- /O.NEW.KFGZ.SV.W.0076.160928T0003Z-160928T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 503 PM MST TUE SEP 27 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COCONINO COUNTY IN NORTH CENTRAL ARIZONA... NAVAJO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 545 PM MST * AT 502 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 21 MILES NORTHWEST OF ARIPINE...OR 24 MILES SOUTH OF WINSLOW...AND MOVING NORTHWEST AT 35 MPH. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF COCONINO AND NAVAJO COUNTIES. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 40 BETWEEN MILE MARKERS 241 AND 244. STATE ROUTE 87 BETWEEN MILE MARKERS 321 AND 337. STATE ROUTE 99 BETWEEN MILE MARKERS 23 AND 31...AND BETWEEN MILE MARKERS 54 AND 55. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3468 11047 3456 11063 3493 11113 3512 11089 TIME...MOT...LOC 0002Z 137DEG 31KT 3468 11062 $$ MAS
1 follow-up statement
898 WWUS55 KFGZ 280039 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 539 PM MST TUE SEP 27 2016 AZC005-017-280045- /O.CON.KFGZ.SV.W.0076.000000T0000Z-160928T0045Z/ COCONINO AZ-NAVAJO AZ- 539 PM MST TUE SEP 27 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR COCONINO AND NAVAJO COUNTIES... AT 538 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL UP TO PING PONG BALL SIZE. THIS STORM WAS LOCATED NEAR METEOR CRATER...OR 18 MILES WEST OF WINSLOW...MOVING NORTHWEST AT 21 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF COCONINO AND NAVAJO COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3468 11047 3456 11063 3493 11113 3512 11089 TIME...MOT...LOC 0038Z 120DEG 55KT 3493 11102 $$ MAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:43 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 27, 2:43 PM MST, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 243 PM MST TUE SEP 27 2016 .SYNOPSIS...A low pressure system currently over southwestern Arizona will gradually move northward through Thursday. Expect increasing chances of showers and thunderstorms across northern Arizona through Thursday then decreasing on Friday. Dry air is forecast to move in over the weekend. Near normal temperatures will continue. && .DISCUSSION... Water vapor loop shows the weak upper low centered over southwestern AZ this afternoon and we are finally seeing some widely scattered and light convection developing in Apache county this afternoon. The upper low to gradually move northward across Arizona through Thursday. For tonight we have scaled back precip chances as most recent models show southeast flow to persist in a rather stable airmass. Wednesday through Thursday night...Winds aloft to become southerly on Wednesday with a decent moisture plume moving northward into AZ. We are expecting greater precip coverage Wednesday and Thursday due to the moisture increase. The best chance for thunderstorms should be from the afternoon into the early evening hours in response to peak daytime heating and instability. Friday through Tuesday. Progs in good agreement showing dry air moving in from the west on Friday. Kept the slight chance of showers in for this transition period. From Friday night onward dry weather is expected with occasional high clouds streaming across the northland. && .AVIATION...For the 00Z package...look for Widely scattered -SHRA and isolated -tsra through 12Z weds...then scattered -SHRA/-TSRA spreading northward through the day. MVFR conditions possible in heavier storms. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DL AVIATION...DL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Sep 27, 2:32 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
232 PM MST TUE SEP 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL 3 N SHOW LOW 34.28N 110.04W
09/27/2016 E0.50 INCH NAVAJO AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600245
041Local storm report, Sep 27, 3:46 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST TUE SEP 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 3 N SHOW LOW 34.28N 110.04W
09/27/2016 M1.00 INCH NAVAJO AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600246
BAKLocal storm report, Sep 27, 3:56 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
356 PM MST TUE SEP 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 7 N SHOW LOW 34.34N 110.04W
09/27/2016 M0.75 INCH NAVAJO AZ TRAINED SPOTTER
HAIL COVERING THE GROUND. 0.5 TO 0.75 INCHES IN
DIAMETER.
&&
EVENT NUMBER FGZ1600247
BAKSpecial weather statement, Sep 27, 4:21 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 421 PM MST TUE SEP 27 2016 AZZ013-016-272345- EASTERN MOGOLLON RIM AZ- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY AZ- 421 PM MST TUE SEP 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 445 PM MST... AT 420 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF ARIPINE...OR 26 MILES NORTHWEST OF SHOW LOW... MOVING NORTHWEST AT 45 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DRY LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3447 11016 3438 11024 3453 11055 3472 11034 TIME...MOT...LOC 2320Z 130DEG 41KT 3454 11034 MAS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 5:16 PM MST | Special Weather Statement | FGZ | Apache | 44 min |
| Sep 27, 5:46 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Sep 27, 6:20 PM MST | Special Weather Statement | FGZ | 40 min | |
| Sep 27, 7:24 PM MST | Special Weather Statement | FGZ | 36 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.